The most severe form of antibiotic-associated diarrhea, pseudomembranous colitis, can rarely lead to life-threatening complications, including:

  • Dehydration. Severe diarrhea can lead to excessive loss of fluids and electrolytes — essential substances such as sodium and potassium. Extreme fluid loss can cause serious complications. Signs and symptoms of dehydration include a very dry mouth, intense thirst, little or no urination, and extreme weakness.
  • A hole in your bowel (bowel perforation). Extensive damage to the lining of your large intestine can lead to a perforation in the wall of your intestine, requiring surgery to repair the hole.
  • Toxic megacolon. In this condition, your colon becomes unable to expel gas and stool, causing it to become greatly distended (megacolon). Signs and symptoms of toxic megacolon include abdominal pain and swelling, fever, and weakness. Toxic megacolon is a serious complication that can lead to infection or a ruptured colon. Toxic megacolon requires aggressive treatment, usually with medications or possibly surgery.
  • Death. Severe complications caused by antibiotic-associated diarrhea can result in death.
Jun. 11, 2013